Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Indianapolis, IN

May 31, 2018Hancock County, Madison County, Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 31, 2018, 3:12 PM EDT for Hancock County, Madison County, Marion County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 3:12 PM EDT (19:12 UTC)
Expired
May 31, 2018, 3:45 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IN, Madison County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS53 KIND 311912
SVRIND
INC059-095-097-311945-
/O.NEW.KIND.SV.W.0027.180531T1912Z-180531T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
312 PM EDT THU MAY 31 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison County in central Indiana...
  Northern Hancock County in central Indiana...
  Northeastern Marion County in central Indiana...

* Until 345 PM EDT.

* At 312 PM EDT, a severe thunderstorm was located near Lawrence, or
  near Indianapolis, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Indianapolis, Lawrence, Greenfield, Cumberland, McCordsville,
  Pendleton, Fortville, Ingalls, Warren Park, Geist Reservoir and
  Indiana State Fairgrounds.

This includes the following highways...
 Interstate 69 between mile markers 214 and 221.
 Interstate 70 between mile markers 85 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3985 8561 3974 8607 3982 8615 3993 8598
      3993 8586 4000 8586 4006 8576
TIME...MOT...LOC 1912Z 243DEG 40KT 3982 8603 

HAIL...1.00IN
WIND...60MPH
 
$$

PUMA
1 follow-up statement
324 
WWUS53 KIND 311925
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
325 PM EDT THU MAY 31 2018

INC059-095-097-311945-
/O.CON.KIND.SV.W.0027.000000T0000Z-180531T1945Z/
Madison IN-Hancock IN-Marion IN-
325 PM EDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN MADISON...NORTHERN HANCOCK AND NORTHEASTERN MARION
COUNTIES...

At 324 PM EDT, a severe thunderstorm was located near Lawrence, or 8
miles east of Indianapolis, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Indianapolis, Lawrence, Greenfield, Cumberland, McCordsville,
Pendleton, Fortville, Ingalls, Warren Park, Geist Reservoir and
Indiana State Fairgrounds.

This includes the following highways...
 Interstate 69 between mile markers 214 and 221.
 Interstate 70 between mile markers 85 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3985 8561 3974 8607 3982 8615 3993 8598
      3993 8586 4000 8586 4006 8576
TIME...MOT...LOC 1924Z 256DEG 20KT 3979 8597 

HAIL...1.00IN
WIND...60MPH
 
$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:46 PM EDT, 26 minutes earlier.

Area forecast discussion, May 31, 2:46 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
246 PM EDT Thu May 31 2018

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 240 PM EDT Thu May 31 2018

A cold front is expected to move through the area on Friday. Another
frontal system may affect the area by Saturday night and Sunday. In
the wake of the weekend system, high pressure will move into the
area for the early to middle parts of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 240 PM EDT Thu May 31 2018

Mid level vorticity lobe currently moving through southern Indiana
at this time, associated with a large convective cluster.
Elsewhere, isolated convection is present over the rest of the
area as convective temperatures are reached. Short term models
suggest the mid level vorticity lobe will reach the far southeast
zones by 312000Z-312100Z. Should see organized convective
activity over the southern zones for a couple more hours, with a
diminishing trend after that as the vorticity lobe passes off to
the east. Threat for high winds along the leading edge of the
convective activity.

Could be some additional convective development through this
evening as the trailing vorticity tail hangs back across central
Indiana. Progged 925-850mb flow is somewhat favorable for this to
happen. Another vorticity center currently over Missouri is
expected to begin moving into the local area after about 010400Z.
At this time, not sure as to amount of convection that may be
associated with this feature later tonight, given that the air
mass will probably be worked over quite a bit from current
activity. However, model guidance suggests some lapse rate
recovery is possible late tonight.

Based on above, will keep high PoPs going over the southern zones
through late this afternoon, and go with chance PoPs though tonight
over the rest of the area. Low level thicknesses suggest the GFS MOS
lows tonight look reasonable.

&&

.SHORT TERM /Friday through Sunday/...
Issued at 240 PM EDT Thu May 31 2018

Diffuse cold front is expected to drop through the area during the
day Friday. Model data suggest not a lot of organized lift
associated with this front, although there may be some upper support
present due to a trough passing through the Great Lakes. Will keep
some chance PoPs going on Friday ahead of the front.

Will keep some chance PoPs going into Friday evening over the
southeast zones as the front may still be in the process of moving
through those areas.

Dry conditions expected on Saturday as surface high pressure noses
into the area from the Great Lakes.

Another upper trough is progged to drift through the northern Plains
and into the Midwest by Sunday. Will bring PoPs back into the
forecast by Saturday night and Sunday.

Progged low level thicknesses suggest the GFS MOS highs for Friday
may be a little on the warm side. Will nudge the guidance highs down
a bit in that period. The remainder of the periods look OK for
now.

&&

.LONG TERM /Sunday Night Through Thursday/...
Issued at 225 PM EDT Thu May 31 2018

Models are close enough that the model blend initialization
was accepted for most items.

Central Indiana will remain in northwest flow aloft during the long
term, which will lead to a period of near normal temperatures.

The GFS looks overdone with an upper low moving in on Monday, so
ignored it. Thus went with a dry forecast through the long term with
high pressure in control at the surface for most of the period.

Of course in northwest flow there is always a chance a short wave
could develop and bring a shower chance, so will have to continue to
watch for later developments.

&&

.AVIATION (Discussion for the 311800Z TAF Issuance)...
Issued at 1248 PM EDT Thu May 31 2018

MVFR conditions expected at times, mainly this evening and
overnight. Convection likely to impact southern sites at times
through the evening.

First round of thunderstorms looks to impact mainly KHUF and KBMG
early in the period, with widely scattered convection elsewhere.
Then there will be a lull before another thunderstorm complex moves
in late this afternoon into this evening.

More uncertainty exists with this second complex with questions of
how the first round will have removed some instability.

Tried to time the best chances for thunderstorms by using TEMPO or
VCTS as appropriate. Amendments will likely be needed as trends
become clearer.

Overnight there looks to be a period of MVFR ceilings, which will
lift and scatter out Friday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....50
AVIATION...50
Hazardous weather outlook, May 31, 3:29 AM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
329 AM EDT Thu May 31 2018

INZ021-028>031-035>049-051>057-060>065-067>072-011000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
329 AM EDT Thu May 31 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms will redevelop this afternoon.
Some of these storms could be strong or severe late this afternoon
and evening, especially south of Interstate 74. An isolated tornado
can not be ruled out south of Carlisle and Bedford.

Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy
rain and cloud to ground lightning.

Timing: Mainly late this afternoon and evening.

Discussion: A frontal system and upper wave will move through
central Indiana tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: A pair of frontal systems will bring a chance of
thunderstorms to central Indiana Friday and Friday evening and again
Saturday night through early afternoon Sunday. Severe storms are not
expected. However, any storm can produce brief heavy rain, gusty
winds and cloud to ground lightning.

Discussion: A pair of cold fronts will result in the threat for
early and late weekend thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 31, 2:41 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     4 NE SMITHVILLE         39.12N 86.46W
05/31/2018                   MONROE             IN   AMATEUR RADIO

            8 INCH LIVE TREE LIMB DOWN ALONG INVERNESS
            FARM ROAD. TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, May 31, 2:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 WSW COLUMBUS          39.20N 85.95W
05/31/2018                   BARTHOLOMEW        IN   AMATEUR RADIO

            8 INCH LIMBS BROKEN OFF TREES NEAR 4H
            FAIRGROUNDS. MEASURED 47 MPH GUST.

&&

AW
Special weather statement, May 31, 2:51 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
251 PM EDT THU MAY 31 2018

INZ047-311915-
Marion IN-
251 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Speedway, or near Indianapolis, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Fishers, Lawrence, Beech Grove, Speedway, Cumberland,
Meridian Hills, Warren Park, Clermont, Rocky Ripple, Williams Creek,
Wynnedale, Spring Hill, Crows Nest, North Crows Nest, Geist
Reservoir, Monument Circle, Castleton, Eagle Creek Reservoir and
Indianapolis Int'l Airport.

LAT...LON 3988 8595 3980 8595 3970 8596 3969 8630
      3981 8633 3987 8633 3993 8604 3993 8594
TIME...MOT...LOC 1851Z 261DEG 25KT 3979 8622

50
Local storm report, May 31, 2:55 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     1 E COLUMBUS            39.21N 85.89W
05/31/2018  E60 MPH          BARTHOLOMEW        IN   TRAINED SPOTTER

&&

AW
Special weather statement, May 31, 2:55 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
255 PM EDT THU MAY 31 2018

INZ045-046-311930-
Putnam IN-Hendricks IN-
255 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR HENDRICKS AND NORTHEASTERN PUTNAM
COUNTIES UNTIL 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, or 26 miles south of Crawfordsville, moving east at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Plainfield, Brownsburg, Greencastle, Danville, Avon, Clayton,
Bainbridge, Fillmore, Coatesville, Amo, Stilesville and Groveland.

LAT...LON 3984 8633 3963 8633 3963 8646 3962 8647
      3960 8681 3976 8685
TIME...MOT...LOC 1854Z 264DEG 36KT 3969 8672

50
Local storm report, May 31, 3:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     3 N AVOCA               38.95N 86.55W
05/31/2018                   LAWRENCE           IN   PUBLIC

            REPORTS OF SEVERAL TREES DOWN ALONG JUDAH
            ROAD. TIME ESTIMATED FROM RADAR.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:08 PM EDTSevere Thunderstorm WarningINDKnox52 min
May 31, 12:48 PM EDTSevere Thunderstorm WarningINDDaviess, Knox42 min
May 31, 1:01 PM EDTTornado WarningINDDaviess14 min
May 31, 1:09 PM EDTSevere Thunderstorm WarningINDMartin36 min
May 31, 1:18 PM EDTSevere Thunderstorm WarningINDGreene, Sullivan42 min
May 31, 1:24 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe36 min
May 31, 1:48 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Monroe42 min
May 31, 2:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jackson, Jennings36 min
May 31, 2:51 PM EDTSpecial Weather StatementINDMarion24 min
May 31, 2:55 PM EDTSpecial Weather StatementINDHendricks35 min
May 31, 3:36 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison39 min
May 31, 3:46 PM EDTSevere Thunderstorm WarningINDHenry, Rush44 min
May 31, 4:21 PM EDTSpecial Weather StatementINDRandolph39 min
May 31, 7:13 PM EDTSpecial Weather StatementINDFountain47 min
May 31, 7:23 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren52 min
May 31, 7:25 PM EDTSpecial Weather StatementINDCarroll35 min
May 31, 7:31 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion44 min
May 31, 7:50 PM EDTSpecial Weather StatementINDTippecanoe25 min
May 31, 7:56 PM EDTSevere Thunderstorm WarningINDFountain, Parke23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.